Alert archive / North Carolina / Tornado Warnings in 2008
Tornado Warning 16, NWS Newport/Morehead City, NC
NWS Newport/Morehead City, NC issued this tornado warning at Apr 20, 2008, 3:39 PM EDT for Beaufort County, North Carolina. It was in force for 51 min. 5 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 20, 2008, 3:39 PM EDT (19:39 UTC)
- Expired
- Apr 20, 2008, 4:30 PM EDT
- In force
- 51 min
- Issued by
- NWS Newport/Morehead City, NC
- Area
- Storm-based polygon
County Beaufort County, NC
The radar
The Morehead City radar (KMHX), 87 km from the middle of the area, began a volume at 19:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 20, 3:42 PM EDT | FUNNEL CLOUD | River Road, NC | 2 REPORTS OF FUNNEL CLOUDS REACHING THE GROUND NEAR SHADY BANKS |
| Apr 20, 3:45 PM EDT | TORNADO | River Road, NC | REPORTS OF TORNADO ON THE GROUND NEAR SHADY BANKS |
| Apr 20, 3:55 PM EDT | HAIL 0.88 | 3 S Chocowinity, NC | |
| Apr 20, 4:34 PM EDT | FUNNEL CLOUD | Chocowinity, NC | FUNNEL CLOUD REPORTED ON THE SOUTH SIDE OF CHOCOWINITY |
| Apr 20, 4:38 PM EDT | TORNADO | Chocowinity, NC | NUMEROUS TRAINED SPOTTERS SAW BRIEF TORNADO TOUCH DOWN |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this tornado warning; the first came 6 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 20, 1:47 PM EDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Newport, NC (KMHX), launched 12:00Z, 7.7 hours before the alert went out and 87 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 457 J/kg
- Mixed-layer CIN
- -104 J/kg
- Mixed-layer LCL
- 793 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 303 m²/s²
- 0-3 km storm-relative helicity
- 426 m²/s²
- Significant tornado parameter
- 0.4
- Supercell composite
- 1.3
The text
As transmitted, in the capitals the NWS used until 2016.
000
WFUS52 KMHX 201939
TORMHX
NCC013-202030-
/O.NEW.KMHX.TO.W.0016.080420T1939Z-080420T2030Z/
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
339 PM EDT SUN APR 20 2008
THE NATIONAL WEATHER SERVICE IN NEWPORT HAS ISSUED A
* TORNADO WARNING FOR...
WESTERN BEAUFORT COUNTY IN EASTERN NORTH CAROLINA...
THIS INCLUDES THE CITIES OF...WASHINGTON...RIVER ROAD...
* UNTIL 430 PM EDT
* AT 334 PM EDT...TRAINED WEATHER SPOTTERS REPORTED A FUNNEL CLOUD
NEAR RIVER ROAD...MOVING NORTH AT 11 MPH.
* THE TORNADO WILL BE NEAR...
RIVER ROAD BY 400 PM EDT...
BUNYAN BY 410 PM EDT...
WASHINGTON BY 415 PM EDT...
SLATESTONE...OLD FORD...7 MILES WEST OF WALLA WATTA AND 8 MILES
WEST OF PINETOWN BY 430 PM EDT...
IN ADDITION TO THE TORNADO...THIS STORM IS CAPABLE OF PRODUCING GOLF
EGG SIZE HAIL AND DESTRUCTIVE STRAIGHT LINE WINDS.
WHEN A TORNADO WARNING IS ISSUED BASED ON DOPPLER RADAR...IT MEANS
THAT STRONG ROTATION HAS BEEN DETECTED IN THE STORM. A TORNADO MAY
ALREADY BE ON THE GROUND...OR IS EXPECTED TO DEVELOP SHORTLY. IF YOU
ARE IN THE PATH OF THIS DANGEROUS STORM...MOVE INDOORS AND TO THE
LOWEST LEVEL OF THE BUILDING. STAY AWAY FROM WINDOWS. IF DRIVING...DO
NOT SEEK SHELTER UNDER A HIGHWAY OVERPASS.
THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.
IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM EDT SUNDAY
EVENING FOR EASTERN NORTH CAROLINA.
PLEASE REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...1-800-889-6889...WHEN YOU CAN DO SO SAFELY.
LAT...LON 3536 7696 3542 7716 3556 7712 3556 7710
3558 7711 3569 7707 3566 7700 3568 7689
3567 7682
TIME...MOT...LOC 1939Z 192DEG 9KT 3546 7703
$$2 follow-up statements
000
WWUS52 KMHX 201948
SVSMHX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
347 PM EDT SUN APR 20 2008
NCC013-202030-
/O.CON.KMHX.TO.W.0016.000000T0000Z-080420T2030Z/
BEAUFORT NC-
347 PM EDT SUN APR 20 2008
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 430 PM EDT FOR WESTERN
BEAUFORT COUNTY...
AT 343 PM EDT...THE PUBLIC REPORTED A TORNADO. THIS TORNADO WAS
LOCATED NEAR SHADY BANKS NEAR THE PAMLICO RIVER...MOVING NORTH
AT 10 MPH.
THE TORNADO WILL BE NEAR...
CHOCOWINITY BY 355 PM EDT...
RIVER ROAD BY 400 PM EDT...
WASHINGTON PARK BY 405 PM EDT...
BUNYAN AND WASHINGTON BY 415 PM EDT...
SLATESTONE...OLD FORD...7 MILES WEST OF WALLA WATTA AND 8 MILES
WEST OF PINETOWN BY 430 PM EDT...
IN ADDITION TO THE TORNADO...THIS STORM IS CAPABLE OF PRODUCING EGG
SIZE SIZE HAIL AND DESTRUCTIVE STRAIGHT LINE WINDS.
THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.
IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM EDT SUNDAY
EVENING FOR EASTERN NORTH CAROLINA.
PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-800-889-6889...WHEN YOU CAN
DO SO SAFELY.
LAT...LON 3536 7696 3542 7716 3556 7712 3556 7710
3558 7711 3569 7707 3566 7700 3568 7689
3567 7682
TIME...MOT...LOC 1947Z 192DEG 9KT 3548 7702
$$000
WWUS52 KMHX 202023
SVSMHX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
422 PM EDT SUN APR 20 2008
NCC013-202030-
/O.CON.KMHX.TO.W.0016.000000T0000Z-080420T2030Z/
BEAUFORT NC-
422 PM EDT SUN APR 20 2008
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 430 PM EDT FOR WESTERN
BEAUFORT COUNTY...
AT 420 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
NEW TORNADO. THIS TORNADO WAS LOCATED NEAR CHOCOWINITY...OR ABOUT 7
MILES SOUTHWEST OF WASHINGTON...MOVING NORTH AT 13 MPH.
THE TORNADO WILL BE NEAR...
CHOCOWINITY...WASHINGTON PARK...WASHINGTON AND 7 MILES WEST OF
RIVER ROAD BY 430 PM EDT...
IN ADDITION TO THE TORNADO...THIS STORM IS CAPABLE OF PRODUCING GOLF
BALL SIZE HAIL AND DESTRUCTIVE STRAIGHT LINE WINDS.
THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.
IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM EDT SUNDAY
EVENING FOR EASTERN NORTH CAROLINA.
PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-800-889-6889...WHEN YOU CAN
DO SO SAFELY.
LAT...LON 3536 7696 3542 7716 3556 7712 3556 7710
3558 7711 3569 7707 3566 7700 3568 7689
3567 7682
TIME...MOT...LOC 2022Z 192DEG 9KT 3548 7712
$$What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Newport/Morehead City, NC wrote its last area forecast discussion before this tornado warning went out at Apr 20, 3:16 PM EDT, 23 minutes earlier.
Area forecast discussion, Apr 20, 3:16 PM EDT, 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
316 PM EDT SUN APR 20 2008
.SYNOPSIS...
AN UPPER LOW WILL DRIFT EAST SOUTHEASTWARD INTO NORTH CAROLINA
TONIGHT...AND WILL CONTINUE TO LINGER INTO TUESDAY...WHICH WILL LEAD
TO A WETTER PATTERN ACROSS EASTERN NORTH CAROLINA. HIGH PRESSURE
WILL BUILD OVER THE SE BY MID WEEK AND WILL REMAIN OVER THE AREA
UNTIL FRIDAY. ANOTHER FRONT WILL APPROACH FROM THE WEST SATURDAY.
&&
.NEAR TERM /THROUGH TONIGHT/...
A SFC LOW OVER THE REGION HAS PRODUCED A WEAK BOUNDARY OVER THE
REGION JUST E OF THE COASTAL PLAINS. MOIST CONV ALONG THE BDRY
COMBINED WITH AN UNSTABLE ENV...LEFT OVER FROM MORNING CONVECTION
AND MOSTLY SUNNY SKIES THIS AFT...HAS LED TO TSRA DEVELOPMENT WITH
SVR POTENTIAL. A WATCH HAS BEEN ISSUED FOR THE EAST...WITH THE
PRIMARY THREAT HAIL AND WET MICROBURSTS. COVERAGE AREA PROGGED TO
KEEP XPANDING ACROSS THE COASTAL PLNS. SVR FOCUS CAUSED BY COLD
POOL ALOFT AND STEEP LAPSE RATES...COMBINED WITH WARM/MOIST AIR
ADVECTING INTO THE REGION. THIS UNSTABLE ENVIRONEMENT PRONE FOR
MOD/HEAVY RAIN...AND HAIL AS FZ LVLS AROUND 10K FT. THE FURTHER E
IN THE CWA...THE MORE OF A THREAT OF HEAVY RAIN/WIND WHILE IN THE
COASTAL PLAINS THE COOLER AIR ALOFT COULD LEAD TO MORE HAIL
PRODUCERS. HEAVY RAIN POTENTIAL WILL KEEP QPF AROUND 1-2 INCH
AMTS IN STRONGER STORMS. ONCE STRONGER CONVECTION DIES DOWN
TNT...EXP CONTINUED WARM/MOIST ADV TO KEEP RAIN POTENTIAL IN
THERE...ALONG WITH TSRA THOUGH DROPPING DOWN TO SLIGHT CHANCE.
TEMPS/HUMIDITY WILL REMAIN UP OVERNIGHT AS THE SFC LOW MAKE
LITTLE SE PROGRESSION.
&&
.SHORT TERM /MONDAY THROUGH TUESDAY NIGHT/...
THE LOW WILL SLIDE SE THROUGHOUT THE DAY...CONTINUING THE RAIN
CHANCES. THE FLOW WILL SLOWLY BECOME MORE E IN THE NE CWA...WHICH
WILL BRING A WEAK ONSHORE FLOW. THIS SHOULD KEEP TEMPS SLIGHTLY
COOLER...WHICH WILL ALSO REDUCE THE SVR POTENTIAL/CONVECTION IN
THE AFT. THOUGH LESS TSRA EXP MON...WITH SUCH A COOL CUT OFF LOW
ALOFT WILL STILL SEE POTENTIAL AS STEEP LAPSE
RATES/WAA/CONVERGENCE OVER THE AREA REMAIN. THERE WILL BE BREAKS
IN THE PERIODS OF RAIN OVER THE AREA...BUT TOO DIFFICULT TO PIN
POINT SO WILL BLANKET LIKELY POPS IN THE NE...AND SCATTERED
ELSEWHERE. MODELS POINTING AT AROUND 5 TO 9 INCHES OF RAIN OVER
THE NEXT COUPLE DAYS...WITH HPC PROGGING MORE AROUND 2 TO 4
INCHES. THE BULK OF THE RAIN WILL BE SPREAD OUT OVER THE NEXT 24
TO 48 HRS...AND WITH FLOOD GUIDANCE OVER 6 DONT FEEL WATCHES
NECESSARY...WITH ONLY NUISANCE URBAN/LOW LYING FLOODING EXPECTED.
BY TUE THE RAIN CHANCES WILL SWITCH TO MORE OF A STRATIFORM RAIN
AS THE LOW SLIDES SE AND WE GET MORE E/NE FLOW.
&&
.LONG TERM/WEDNESDAY THROUGH SUNDAY/...
HIGH PRESSURE BUILDS INTO THE REGION FROM THE NE WEDNESDAY...WITH
RIDGE DEVELOPING ALOFT. THE SFC HIGH WEAKENS AND SHIFTS OFFSHORE
FRIDAY AND WITH THE UPPER RIDGE WILL KEEP DRY CONDITIONS ACROSS THE
AREA THROUGH FRIDAY BRINGING A WARMING TREND ACROSS THE REGION
THROUGH THE LATTER HALF OF THE WEEK. ECMWF AND GFS SHOW FRONT
PUSHING THROUGH THE BEGINNING OF THE WEEKEND. SO HAVE BUMPED UP POPS
A BIT FOR SATURDAY.
&&
.AVIATION /18Z SUNDAY THROUGH FRIDAY/...
AREAS OF MVFR AND BRIEFLY IFR IN SCATTERED SHOWERS AND TSTMS
ACROSS THE REGION THRU THE AFTERNOON HOURS. WITH WIDESPREAD SHOWER
ACTIVITY...ANTICIPATE AREAS OF MVFR TO CONTINUE...WHICH WILL
BRIEFLY DROP TO IFR IN HEAVIER SHOWERS. WEATHER REMAINS UNSETTLED
INTO TUESDAY AS UPPER LOW SLOWLY MOVES SOUTHEAST ACROSS THE AREA.
SOME DRYING WILL LEAD TO VFR CONDITIONS WEDS INTO FRI.
&&
.MARINE...
GUSTY S/SE WINDS CURRENTLY...MAINLY DUE TO CONVECTION OVER THE
CSTL WATERS. GRADIENT WINDS ACTUALLY REMAIN BLO SCA BUT SWELL
ENERGY WILL PUSH COMBINED SEAS TO NEAR 6 FEET OVER AT LEAST PORTIONS
OF ALL THE COASTAL ZONES AND WILL HAVE SCA ALL AREAS TONIGHT. WINDS AND
SEAS SUBSIDE A BIT OVER SRN WATERS TOMORROW MORNING AS SFC LOW
SLIDES ESE AND SLOWLY TOWARD THE COAST TONIGHT...PLACING THE BEST
GRADIENT OVER NRN SECTIONS MONDAY AND SCA WILL DROP OFF MONDAY
MORNING OVER THE SRN TWO LEGS. AS THE UPPER LOW AND ATTENDENT SFC
LOW SLOWLY PROGRESS EAST AWAY FROM THE AREA TUESDAY THRU
THURSDAY...IT WILL SEND DECENT BACKSWELL ENERGY OVER THE WATERS
NORTH OF OCRACOKE AND SMALL CRAFT ADVISORY CONDITIONS ARE LIKELY
OVER THOSE WATERS FROM TUESDAY INTO LATE WEEK.
&&
.MHX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL 6 PM EDT WEDNESDAY FOR AMZ150-152-
154.
SMALL CRAFT ADVISORY UNTIL 6 AM EDT MONDAY FOR AMZ156-158.
&&
SYNOPSIS...CLQ
NEAR TERM...SJ
SHORT TERM...SJ
LONG TERM...CLQ
AVIATION...CTC
MARINE...CTCHazardous weather outlook, Apr 20, 5:54 AM EDT, 9 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK FOR EASTERN NORTH CAROLINA NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 554 AM EDT SUN APR 20 2008 NCZ029-044-079-080-090>094-211000- MARTIN-PITT-GREENE-BEAUFORT-DUPLIN-LENOIR-JONES-CRAVEN-PAMLICO- 554 AM EDT SUN APR 20 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR INLAND PORTIONS OF EASTERN NORTH CAROLINA. .DAY ONE...TODAY AND TONIGHT SHOWERS AND THUNDERSTORMS WILL DEVELOP EASTERN NORTH CAROLINA THIS MORNING AND CONTINUE INTO THE EVENING HOURS. A FEW STORMS COULD BE SEVERE THIS AFTERNOON WITH STRONG WINDS AND ISOLATED TORNADOES THE MAIN THREAT. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE AGAIN MONDAY AS LOW PRESSURE TRACKS OVER THE REGION. A FEW STORMS MAY PRODUCE MARGINALLY SEVERE HAIL MONDAY AFTERNOON. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TODAY. NCZ103-104-211000- OUTER BANKS DARE-OUTER BANKS HYDE- 554 AM EDT SUN APR 20 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE OUTER BANKS OF EASTERN NORTH CAROLINA. .DAY ONE...TODAY AND TONIGHT THERE IS A MODERATE RISK OF RIP CURRENTS ALONG AREA BEACHES TODAY. SHOWERS AND THUNDERSTORMS WILL DEVELOP EASTERN NORTH CAROLINA THIS MORNING AND CONTINUE INTO THE EVENING HOURS. A FEW STORMS COULD BE SEVERE THIS AFTERNOON WITH STRONG WINDS AND ISOLATED TORNADOES THE MAIN THREAT. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE AGAIN MONDAY AS LOW PRESSURE TRACKS OVER THE REGION. A FEW STORMS MAY PRODUCE MARGINALLY SEVERE HAIL MONDAY AFTERNOON. ADDITIONALLY...A PROLONGED PERIOD OF RAINFALL WILL BE POSSIBLE FROM LATE SUNDAY THROUGH TUESDAY BRINGING LOCALIZED FLOODING TO PORTIONS OF NORTHEAST NORTH CAROLINA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TODAY. NCZ045>047-081-211000- WASHINGTON-TYRRELL-MAINLAND DARE-MAINLAND HYDE- 554 AM EDT SUN APR 20 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST NORTH CAROLINA. .DAY ONE...TODAY AND TONIGHT SHOWERS AND THUNDERSTORMS WILL DEVELOP EASTERN NORTH CAROLINA THIS MORNING AND CONTINUE INTO THE EVENING HOURS. A FEW STORMS COULD BE SEVERE THIS AFTERNOON WITH STRONG WINDS AND ISOLATED TORNADOES THE MAIN THREAT. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE AGAIN MONDAY AS LOW PRESSURE TRACKS OVER THE REGION. A FEW STORMS MAY PRODUCE MARGINALLY SEVERE HAIL MONDAY AFTERNOON. ADDITIONALLY...A PROLONGED PERIOD OF RAINFALL WILL BE POSSIBLE FROM LATE SUNDAY THROUGH TUESDAY BRINGING LOCALIZED FLOODING TO PORTIONS OF NORTHEAST NORTH CAROLINA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TODAY. NCZ095-098-211000- CARTERET-ONSLOW- 554 AM EDT SUN APR 20 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE CRYSTAL COAST OF EASTERN NORTH CAROLINA. .DAY ONE...TODAY AND TONIGHT THERE IS A MODERATE RISK OF RIP CURRENTS ALONG AREA BEACHES TODAY. SHOWERS AND THUNDERSTORMS WILL DEVELOP EASTERN NORTH CAROLINA THIS MORNING AND CONTINUE INTO THE EVENING HOURS. A FEW STORMS COULD BE SEVERE THIS AFTERNOON WITH STRONG WINDS AND ISOLATED TORNADOES THE MAIN THREAT. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE AGAIN MONDAY AS LOW PRESSURE TRACKS OVER THE REGION. A FEW STORMS MAY PRODUCE MARGINALLY SEVERE HAIL MONDAY AFTERNOON. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TODAY.
In the hours before
Special weather statement, Apr 20, 1:14 PM EDT, 2 hours 25 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 114 PM EDT SUN APR 20 2008 NCZ092-093-201800- JONES-CRAVEN- 114 PM EDT SUN APR 20 2008 ...STRONG THUNDERSTORMS WILL AFFECT CRAVEN AND JONES COUNTIES UNTIL 200 PM EDT... AT 114 PM EDT...THERE WERE STRONG THUNDERSTORMS OVER CENTRAL JONES COUNTY...OR ABOUT 13 MILES WEST OF NEW BERN...MOVING NORTH AT 17 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR TUSCARORA AT 135 PM EDT...COVE CITY AT 140 PM EDT...JASPER AT 150 PM EDT. OTHER LOCATIONS TO BE AFFECTED BY THE STORMS INCLUDE VANCEBORO...ERNUL...RHEMS... HONOLULU...CLARK...BELLAIR AND LIMA. HEAVY RAINFALL...SMALL HAIL...AND FREQUENT LIGHTNING WILL OCCUR WITH THESE STORMS. HEAVY RAINFALL WILL CAUSE PONDING OF WATER ON ROADWAYS. TELEPHONE LINES AND METAL PIPES CONDUCT ELECTRICITY. YOU CAN BE INJURED OR KILLED IF LIGHTNING STRIKES NEARBY. UNPLUG APPLIANCES NOT NECESSARY FOR OBTAINING WEATHER INFORMATION. DO NOT TAKE A BATH OR SHOWER. GET OUT OF INDOOR POOLS. AVOID USING THE TELEPHONE OR ANY ELECTRICAL APPLIANCE DURING A THUNDERSTORM UNLESS IN AN EMERGENCY. STAY TUNED TO NOAA WEATHER RADIO OR OTHER LOCAL MEDIA OUTLETS FOR FURTHER UPDATES ON THE WEATHER SITUATION ACROSS THE AREA.
Special weather statement, Apr 20, 2:17 PM EDT, 1 hour 22 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 217 PM EDT SUN APR 20 2008 NCZ029-044-080-093-201915- MARTIN-PITT-BEAUFORT-CRAVEN- 217 PM EDT SUN APR 20 2008 ...STRONG THUNDERSTORMS WILL AFFECT CRAVEN...BEAUFORT...PITT AND MARTIN COUNTIES UNTIL 315 PM EDT... AT 217 PM EDT...THERE WERE STRONG THUNDERSTORMS 18 MILES SOUTHWEST OF RIVER ROAD...OR ABOUT 12 MILES NORTH OF NEW BERN...MOVING NORTH AT 24 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR WILMAR AT 230 PM EDT... CHOCOWINITY...AND...WASHINGTON PARK AT 255 PM EDT...WASHINGTON AT 300 PM EDT...OLD FORD AT 310 PM EDT. OTHER LOCATIONS TO BE AFFECTED BY THE STORMS INCLUDE VANCEBORO...ASKINS...BUNYAN...ERNUL...SMITHWICK AND SLATESTONE. WIND GUSTS OF 30 TO 40 MPH AND SMALL HAIL CAN BE EXPECTED WITH THESE STORMS. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM EDT SUNDAY EVENING FOR EASTERN NORTH CAROLINA. STAY TUNED TO NOAA WEATHER RADIO OR OTHER LOCAL MEDIA OUTLETS FOR FURTHER UPDATES ON THE WEATHER SITUATION ACROSS THE AREA. 28
Local storm report, Apr 20, 2:29 PM EDT, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
229 PM EDT SUN APR 20 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0150 PM HAIL COVE CITY 35.19N 77.32W
04/20/2008 E0.75 INCH CRAVEN NC PUBLIC
&&
JMESpecial weather statement, Apr 20, 2:37 PM EDT, 1 hour 2 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 237 PM EDT SUN APR 20 2008 NCZ095-201930- CARTERET- 237 PM EDT SUN APR 20 2008 ...STRONG THUNDERSTORMS WILL AFFECT CARTERET COUNTY UNTIL 330 PM EDT... AT 237 PM EDT...THERE WERE STRONG THUNDERSTORMS 6 MILES SOUTHEAST OF BEAUFORT...MOVING NORTH AT 26 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR GLOUCESTER...AND...BEAUFORT AT 245 PM EDT...STRAITS...AND... MARSHALLBERG AT 250 PM EDT...OTWAY...AND...BETTIE AT 255 PM EDT... WILLISTON AT 300 PM EDT...OPEN GROUNDS FARM AT 305 PM EDT. OTHER LOCATIONS TO BE AFFECTED BY THE STORMS INCLUDE CAPE LOOKOUT...DAVIS...HARKERS ISLAND...MERRIMON...NORTH RIVER...SMYRNA...SOUTH RIVER...STACY...AND FORT MACON STATE PARK. WIND GUSTS OF 30 TO 40 MPH AND SMALL HAIL CAN BE EXPECTED WITH THESE STORMS. HEAVY RAINFALL WILL CAUSE PONDING OF WATER ON ROADWAYS AND LOCALIZED FLOODING IN LOW LYING AREAS. MOTORISTS SHOULD SLOW DOWN ON AREA ROADWAYS TO AVOID HYDROPLANING. MOST LIGHTNING FATALITIES AND INJURIES OCCUR IN OPEN AREAS OR UNDER TREES. IF OUTDOORS...SEEK SHELTER IN A STURDY BUILDING OR CAR. DO NOT TAKE SHELTER IN SMALL SHEDS...UNDER ISOLATED TREES...OR IN CONVERTIBLE AUTOMOBILES. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM EDT SUNDAY EVENING FOR EASTERN NORTH CAROLINA. STAY TUNED TO NOAA WEATHER RADIO OR OTHER LOCAL MEDIA OUTLETS FOR FURTHER UPDATES ON THE WEATHER SITUATION ACROSS THE AREA.
Local storm report, Apr 20, 3:31 PM EDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
331 PM EDT SUN APR 20 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0320 PM HAIL RIVER ROAD 35.51N 76.99W
04/20/2008 E0.75 INCH BEAUFORT NC BROADCAST MEDIA
0327 PM HAIL RIVER ROAD 35.51N 76.99W
04/20/2008 E1.00 INCH BEAUFORT NC PUBLIC
SHADY BANKS BEACH ROAD
&&
CQUELLLocal storm report, Apr 20, 3:38 PM EDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
338 PM EDT SUN APR 20 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0320 PM FUNNEL CLOUD BLOUNTS CREEK 35.36N 76.98W
04/20/2008 BEAUFORT NC COUNTY OFFICIAL
0335 PM HAIL RIVER ROAD 35.51N 76.99W
04/20/2008 E1.00 INCH BEAUFORT NC TRAINED SPOTTER
QUARTER SIZE HAIL AND GETTING LARGER
&&
CQUELLThe office that day
Everything else NWS Newport/Morehead City, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 20, 6:16 AM EDT | Special Marine Warning | MHX | 29 min | |
| Apr 20, 6:42 AM EDT | Special Marine Warning | MHX | 63 min | |
| Apr 20, 7:37 AM EDT | Special Marine Warning | MHX | 53 min | |
| Apr 20, 8:36 AM EDT | Special Marine Warning | MHX | 39 min | |
| Apr 20, 8:41 AM EDT | Special Marine Warning | MHX | 64 min | |
| Apr 20, 10:29 AM EDT | Special Marine Warning | MHX | 46 min | |
| Apr 20, 11:40 AM EDT | Special Marine Warning | MHX | 50 min | |
| Apr 20, 12:21 PM EDT | Special Marine Warning | MHX | 54 min | |
| Apr 20, 1:06 PM EDT | Special Marine Warning | MHX | 54 min | |
| Apr 20, 1:28 PM EDT | Severe Thunderstorm Warning | MHX | Craven, Jones | 47 min |
| Apr 20, 2:45 PM EDT | Severe Thunderstorm Warning | MHX | Beaufort, Craven | 45 min |
| Apr 20, 2:59 PM EDT | Tornado Warning | MHX | Beaufort | 46 min |
| Apr 20, 4:11 PM EDT | Severe Thunderstorm Warning | MHX | Beaufort, Martin, Pitt | 49 min |
| Apr 20, 4:30 PM EDT | Tornado Warning | MHX | Beaufort, Pitt | 45 min |
| Apr 20, 4:42 PM EDT | Severe Thunderstorm Warning | MHX | Martin, Pitt | 48 min |
| Apr 20, 5:17 PM EDT | Severe Thunderstorm Warning | MHX | Martin, Pitt | 43 min |
| Apr 20, 6:11 PM EDT | Severe Thunderstorm Warning | MHX | Martin, Pitt | 49 min |
| Apr 20, 6:35 PM EDT | Areal Flood Advisory | MHX | Martin, Pitt | 55 min |
| Apr 20, 6:43 PM EDT | Special Marine Warning | MHX | 92 min | |
| Apr 20, 6:57 PM EDT | Severe Thunderstorm Warning | MHX | Martin, Pitt | 48 min |
| Apr 20, 7:14 PM EDT | Areal Flood Warning | MHX | Martin | 3 hr |
| Apr 20, 7:36 PM EDT | Special Marine Warning | MHX | 39 min | |
| Apr 20, 7:45 PM EDT | Severe Thunderstorm Warning | MHX | Dare, Hyde | 45 min |
| Apr 20, 7:59 PM EDT | Severe Thunderstorm Warning | MHX | Greene, Pitt | 46 min |
Nearby
Tornado Warnings in North Carolina, 2008Every tornado warning in 2008Tornadoes in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.